CD4 count of 201- no ARV's prescribed - is this correct?
Jun 26, 2011
Greetings from South Africa - my nanny died a year ago from Aids and her sister was recently diagnosed HIV + with a CD4 count of 201. She has never received a viral load count (In South Africa if you do not have medical insurance you have to go to the government clinics which are not that informative - I'm not sure if they even do a VL count). She was given some vitamins and told to come back the following month. I did some web research and told her to go back and insist on ARV's. When she did so they gave her Vitamins B and C, Pyridoxine, Cozole and told her that she was not sick enough for ARV's. (As far as I am concerned with a CD4 count of 201 she almost had full blown Aids.) She has been taking this for a few weeks now and her CD4 count has risen to 398. (Still no VL count given). My concern is that Pyridoxine is just Vitamin B6 and Cozole is given to prevent PCP (usually in persons with a CD4 count of under 200 or percent <14 according to a previous posting on your forum). She is also experiencing severe itching which I think is a reaction to the Cozole.
1. In your opinion should she also be taking ARV's? 2. Any reason her CD4 count would rise with just being on Vitamins and Cozole?
It is getting to the stage where I am thinking of taking her to a private doctor for tests but cannot afford the huge expense this would be for me, especially as she doesn't work for me, but I have been down this road with her sister (my former nanny) and I feel for all the kids which will be affected by this so any information regarding the correct action to be taken would be appreciated.
Response from Dr. Holodniy
1. Yes. Certainly in the US medications would have already been prescribed. However, I don't know whether in her situation her CD4 count has to be < 200 for the clinic to start meds. 2. I don't know what her nutritional status is/was, but vitamin supplements could have resulted in some improvement, although this doesn't provide the long term solution that HIV meds would.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.